Texas, 2014

High Wind in Texas, December 23, 2014

December 23, 2014 · NWS MAF · 1 event in 1 county or zone

The approach of a strong shortwave trough resulted in high winds in the Guadalupe Mountains and the higher elevations of the Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The approach of a strong shortwave trough resulted in high winds in the Guadalupe Mountains and the higher elevations of the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 22, 11:35 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 22, 11:35 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1135 PM CST Mon Dec 22 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
By late evening, an area of light to moderate rain had moved through the
central Permian Basin, including the MAF terminal. Winds were generally
northeast behind a cold front that pushed through southeast New Mexico
and the Permian basin. This front will continue pushing south across
remaining terminal sites over the next few hours. Behind the front
winds will generally be 10 TO 20 knots with gusts to 25 knots,
though a few higher gusts are possible near showers. As colder air
pushes into the area, rain will become increasingly mixed with
snow and is expected to change over to snow at times across
southeast New Mexico and as far south as the central Permian
basin. VFR conditions will become MVFR as a rule due to lowering
ceilings, though IFR conditions are possible due to lowered
visibility in southeast New Mexico. Snow and rain will end by mid
to late morning across the area along with a return to VFR
conditions as drier air moves into the area.

&&

.PREV DISCUSSION... /ISSUED 930 PM CST Mon Dec 22 2014/

UPDATE...

Update to issue a Winter Weather Advisory for northern and central
Lea County, and Gaines and Dawson counties tonight/Tuesday morning.

DISCUSSION...

Winds have yet to pick up in the Guadalupe or Davis Mountains this
evening, but think they still will later tonight as h7 winds of 40
to 50kt traverse the region at the base of a shortwave trough poised
to move overhead.  Of a little more concern is the potential for
snow moving southeastward across the area later tonight/Tuesday
morning.  The ground is pretty warm from recent above normal
temperatures, but cold air is spilling south through eastern New
Mexico and the Texas Panhandle behind a strong cold front.
A few thunderstorms have developed over southeast New Mexico and the
Permian Basin as lift increases ahead of a shortwave trough
translating southeastward over New Mexico, and in the upper levels
in the LFQ of a 140+kt h25 jet.

Expect precipitation to continue through the night, but as the front
pushes south, and the column cools aloft, precipitation will change
to snow north of Interstate 20.  The phase change will take place
over the northern half of Lea County, then into the northern Permian
Basin from 23/06Z to 23/09Z.  Since surface temperatures behind the
cold front are running a couple of degrees cooler than the latest
models, and the column will cool as precipitation changes to snow,
think we will see 1 to 3 inches of snow accumulate over northern and
central Lea County, and Gaines and Dawson counties late tonight/
Tuesday morning.  The warm ground may limit accumulation on roads,
but grassy and raised surfaces will likely have most of the
accumulation.  Some roads could become slick in the Advisory area
since temperatures may cool to freezing or below.

Expect adjacent counties to the Advisory area to see a rain/snow mix
through late tonight, or maybe just all snow by Tuesday morning.
Think precipitation will begin to decrease in intensity and areal
coverage though, and surface temperatures above freezing/warm ground
will prevent much accumulation.  Any adverse driving conditions in
the Advisory area should improve after 23/15Z as temperatures begin
to warm a little.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 3 AM MST Tuesday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     WINTER WEATHER ADVISORY until 7 AM MST Tuesday FOR THE FOLLOWING
     ZONES... Central Lea County...Northern Lea County.

TX...HIGH WIND WARNING until 4 AM CST /3 AM MST/ Tuesday FOR THE
     FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
     Mountains.

     WINTER WEATHER ADVISORY until 8 AM CST Tuesday FOR THE FOLLOWING
     ZONES... Dawson...Gaines.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Dec 22, 9:30 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 PM CST MON DEC 22 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
930 PM CST MON DEC 22 2014 /830 PM MST MON DEC 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT TONIGHT FOR THE GUADALUPE
MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET THROUGH 4 AM
CST /3 AM MST/. WINDS IN THESE AREAS ARE EXPECTED TO RANGE FROM
35 TO 45 MPH WITH GUSTS TO 60 MPH.

RAIN OVER SOUTHEAST NEW MEXICO IS EXPECTED TO INCREASE AND CHANGE
TO A MIXTURE OF RAIN AND SNOW AS IT MOVES SOUTHEAST OVERNIGHT. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR CENTRAL AND NORTHERN
LEA...GAINES AND DAWSON COUNTIES UNTIL 8 AM CST /7 A MST/. SNOW
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE OVER THE ADVISORY
AREA. LIGHTER ACCUMULATIONS ARE POSSIBLE AREAS ADJACENT TO THE
ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LINGERING RAIN AND SNOW IS EXPECTED TO END BY MIDDAY TUESDAY.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW TUESDAY THROUGH SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

Event by event

1 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
December 23, 12:45 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
State Official

A gust to 58 mph was recorded at McDonald Observatory.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546949.